Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 112, NWS Dodge City, KS

June 21, 2020Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2020, 7:18 PM CDT for Clark County, Meade County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 7:18 PM CDT (00:18 UTC)
Expired
Jun 21, 2020, 8:00 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WUUS53 KDDC 220018
SVRDDC
KSC025-119-220100-
/O.NEW.KDDC.SV.W.0112.200622T0018Z-200622T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
718 PM CDT Sun Jun 21 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Meade County in southwestern Kansas...
  Clark County in southwestern Kansas...

* Until 800 PM CDT.

* At 718 PM CDT, severe thunderstorms were located along a line
  extending from Ashland to near Floris, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Meade, Ashland, Fowler, Englewood, Sitka, Clark State Lake, Meade
  State Park, Missler, Acres and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3735 10063 3742 9957 3700 9954 3700 10063
TIME...MOT...LOC 0018Z 342DEG 15KT 3718 9975 3689 10063 

HAIL...1.00IN
WIND...60MPH
 
$$

RUSSELL
1 follow-up statement
316 
WWUS53 KDDC 220052
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
752 PM CDT Sun Jun 21 2020

KSC025-119-220102-
/O.EXP.KDDC.SV.W.0112.000000T0000Z-200622T0100Z/
Meade KS-Clark KS-
752 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR MEADE AND CLARK COUNTIES WILL
EXPIRE AT 800 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Kansas.

LAT...LON 3735 10063 3742 9957 3700 9954 3700 10063
TIME...MOT...LOC 0052Z 342DEG 15KT 3706 9970 3677 10058 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:24 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 21, 6:24 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
624 PM CDT Sun Jun 21 2020

...Updated Aviation Discussion...

.SHORT TERM...(This afternoon through Monday)
Issued at 113 PM CDT Sun Jun 21 2020

...Significant Severe Weather Episode This Afternoon/Evening...

WFO DDC is preparing for severe weather operations early this
afternoon. Nearly full insolation has heated a very moist boundary
layer through midday, with mesoanalysis of up to 6000 J/kg SBCAPE
in SW KS. Shear has modestly improved, with effective bulk shear
to near 35 kts. As NWly flow aloft increases this afternoon, and
an embedded shortwave/associated forcing for ascent arrives,
explosive thunderstorm development is expected. Convection will
fire quickly across the northern zones by 3 pm. Have coordinated
with SPC on the upgrade to moderate risk probability. HRRR has
shown strong consistency with storms quickly organizing into a
severe squall line, and then marching out of the SE zones around
10 pm. Damaging winds are likely with this squall line, with gusts
of 60-70 mph common. Some gusts to near hurricane force may occur,
given a linear configuration and tremendous CAPE axis. Large hail
will be focused across the initial northern storms. That said,
will be watching for discrete supercell development on the tail
end of the squall line (tail end Charlie) or just ahead of the
squall line. If a discrete supercell can be maintained through 5-7
pm, then giant hail and a tornado risk would occur. There is some
CAM consensus that this threat would focus on the Dodge-Garden-
Liberal triangle vicinity 5-7 pm. MCS will clear the SE zones by
midnight, with all zones dry after midnight. There is some
potential for another round of convection amid the continued NW
flow aloft Monday afternoon/evening, but much of the atmosphere
will be strongly worked over through tonight. As such, any
thunderstorms Monday PM will likely favor the Oklahoma border
region, where reasonable instability will have the best
opportunity to reload.

.LONG TERM...(Monday night through Sunday)
Issued at 125 PM CDT Sun Jun 21 2020

Weak disturbances will continue to move down through the northwest
flow aloft through at least the late part of the week. This will
bring a chance of storms across portions of western Kansas in the
late afternoon to evening hours. Otherwise expect partly cloudy
skies and winds generally from a southerly direction. As for
temperatures, highs will start out in the mid 80s Tuesday with low
to mid 90s for the remainder of the long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 605 PM CDT Sun Jun 21 2020

A line of strong to severe thunderstorms will cross in the Dodge
City and Liberal areas through 02z Monday. Wind gusts in excess
of 30 knots and reduced visibilities due to heavy rain will be
possible for the next hour or two with these storms near these two
locations. Ceilings will be as low as 3000ft AGL. Behind these
storms ceilings will improve and an easterly wind will develop at
10 knots or less. Between 10z and 14z Monday some patchy fog and
areas of ceilings in the 500ft to 1000ft AGL level will be
possible across southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  88  60  85 /  50  20  30  10
GCK  61  88  60  85 /  80  20  30  20
EHA  62  92  61  84 /  20  40  50  30
LBL  63  91  61  86 /  30  30  50  10
HYS  61  86  59  84 /  80  20  20  10
P28  66  90  63  87 /  90  30  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Hovorka_42
AVIATION...Burgert
Hazardous weather outlook, Jun 21, 5:20 AM CDT, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
520 AM CDT Sun Jun 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
520 AM CDT Sun Jun 21 2020 /420 AM MDT Sun Jun 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop in northwest Kansas this
afternoon and quickly move and spread to the south and east.
Storms will initially start out discrete and then quickly evolve
into a squall line. Hail could be 2 inches or greater, wind gusts
could get to 70 mph or greater, flash flooding is possible, and an
isolated tornado can't be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Another round of storms is expected to move out of eastern
Colorado into western Kansas Monday evening. The threat would
mainly be gusty winds.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM for areas along and
east of highway 83.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Jun 21, 6:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     1 NW SAINT JOHN         38.01N 98.78W
06/21/2020  E59 MPH          STAFFORD           KS   MESONET

&&

RML
Local storm report, Jun 21, 6:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     4 WNW PRESTON           37.78N 98.63W
06/21/2020  E60 MPH          PRATT              KS   PUBLIC

&&

RML
Local storm report, Jun 21, 6:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     2 W CULLISON            37.63N 98.94W
06/21/2020                   PRATT              KS   EMERGENCY MNGR

            CAMPER WAS BLOWN OVER ON HIGHWAY 54.

&&

RB
Local storm report, Jun 21, 6:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 ENE KISMET            37.21N 100.69W
06/21/2020  M1.25 INCH       SEWARD             KS   TRAINED SPOTTER

&&

RB
Local storm report, Jun 21, 7:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     2 SSW IUKA              37.71N 98.75W
06/21/2020  M58 MPH          PRATT              KS   AWOS

            WIND GUST REPORTED FROM THE PRATT AWOS.

&&

MLG
Local storm report, Jun 21, 7:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     1 SW PRESTON            37.75N 98.57W
06/21/2020  E65 MPH          PRATT              KS   TRAINED SPOTTER

            REPORT RELAYED FROM PRATT COUNTY EM.

&&

MLG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:45 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche42 min
Jun 22, 6:59 PM CDTSpecial Weather StatementDDCMorton61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.